Dangers of the long term use of anti - inflammatories

Just wanted to share my experience as I would have made different choices if I had been forewarned.

At the end of May I was diagnosed with a stress fracture to the second metetarsal and was prescribed Diclofenac (an anti inflammatory tablet). I was told to take it with food 3 times a day which I did. I rested for 4 weeks and then returned to running which was painful but managable with the Diclofenac. After another 4 weeks, I saw the doctor and having explained the situation (i.e. I was training for a marathon and the pain was still such that I couldn't run without the painkillers), I was given a repeat presciption.

This week I was admitted to hospital as  my stomach lining had been eroded and I was bleeding internally. I am on tablets for the foreseeable future and I can never take an anti inflammatory again (not that I would want to).

I may have been unlucky but retrospectively I was certainly stupid.

Comments

  • I am glad you are ok now caterpillar girl
  • I'm halfway through a course of 50 diclofenac

    Hadn't run for two weeks, but tried 3 miles yesterday - some pain afterwards, which was very disappointing.

    I've got half marathons lined up for 14th & 21st October and was looking good for decent times in both.

    I feel now like my whole year has fallen apart. A little melodramatic perhaps, but I've been looking forward to the 2nd run (Amsterdam) for alomost two years.

    Thanks for the warning, caterpillar girl. That's a scary story.

  • and as Hippo said, good news that you're OK now.
  • My wife takes Diclofenac for her rheumatism, and she's been given a gastro-resistant, specifically to protect her stomach against the effect of the anti-inflammatory.

    Sad to say, but it sounds like you didn't get the best quality advice.

    All best wishes for your future health & running...

  • Drs f up when they give you anti inflamatories. It can hinder the natural healing process of soft tissues

    One of the most highly regarded sports physiologies in the world recently wrote an article about this. also the cortisone shots slow down the healing process

    inflamation is the bodies way of healing

    yes and they can screw you immune system up also!

  • I took Brufen and other anti inflammatories for years for a bad back.  My stomach is really sensitive to them now and I try very hard not to take them - I certainly can't stand aspirin.  Glad you are okay now and it's a really valid point to be warning about.
  • OMG!!!  image

    GP prescribed me these only last Monday, and so i have been taking them (3 a day) for 7 days now. 

    I'm hoping to ween myself off them over the course of the next week, so hopefully i won't have done any damage to my tummy.

    Hopefully, my hip problem is on the mend, so i shouldn't need to take them long term, but they certainly "hit the spot" better than over the counter ibuprofen.

    Thanks for the warning!!

  • but are they fixing the porblem?
  • I got some cracked ribs after being kicked by one of my sheep a couple of years ago.

    Went to my GP who, when he'd stopped laughing,  poked and prodded and said "Yep those are cracked ribs". Then he said "I'd give you anti - inflamatories, but you'd only go and start chucking sheep around again".

    He was right as well - I would have done. It hurt like hell for a while, but I reckon I got better more quickly having to stop and rest when it got too much.

    Thats bad luck CG - you haven't had the best of times , as I recall you had your FLM compromised by a bout of tonsillitis as well....

  • Lets' try and keep this in perspective.

    Just because one person has experienced a well-recognised side-effect from a non-steroidal anti-inflammatory doesn't mean that everyone who takes them will.

    All tablets cause side-effects. Every decision to prescribe is a balance of benefits versus risks. As is every decision to take an over the counter remedy.

    And doctors certainly do not "f" you up when they prescribe anti-inflammatories. Can medical treatments cause problems? Of course they can. Is that the doctor's intention when prescribing them? Of course not.

    While it is distressing to hear of one fellow runner's problems with a drug it should not stop people from discussing all the pros and cons with their doctors and making the best decision for their particular condition.

    And there is no evidence that NSAIDs interfere with the "immune system". 

  • Blimey I'm on diclofenac and co codamol after my ear op, I'm sure this is a rare occurence, but it makes you think. I am trying to use them as sparingly as pos.

    Sorry to hear about your probs CG, I know I have run in the past when I really shouldn't have, but who hasn't?

  • I think I agree with Dr W.

    Whats fine for one person may be completely unsuited to a different condition in another person.

  • Thank you DrW for adding some balance.

     'trying to use them sparingly' whether they're anti-inflammatories or opiates like co-codamol is often sensible, but as DrW says - discuss it with your doctor! Discuss - not take without question and end up self-medicating on the 'advice' of a bunch of unqualified people who may or may not have had tummyache (or indeed a GI bleed) after an aspirin!

     ps - I've often (in my unqualified way) counselled against the trendy, willy-nilly use of ibuprofen as a kind of prophylactic painkiller, so don't think I'm a particular friend of NSAIDs.

  • Thank you DrW for adding some balance.  Ooooo - 'ark at me!

    [admires special li'l Pomposity gold star]

    image

  • I'd like to know the answer to Ian's question.

    If all these pills are doing is masking a pain, that I don't feel anyway unles I run, which I'm not doing - to give the foot time to heal, then what's the point of taking them?

    Also, if I go out and try a gentle run in the next few days without pain, does that mean the problem is fixed, or that I just can't feel the warning signs that I should experience. I'm keen to get out there again, but I don't want to risk further damage.

  • I have been using Diclofenac Sodium for almost 3 years, taking 2 to 3 x 50 mg daily.

     I'm also on them for rheumatism and cannot function without them.

     I have experienced no side effects/problems as yet.

  • What's the story with anti inflamitories like meloxicam. My friend (a vet) tells me they don't attack the stomach like the ibuprofens and what not. If this is true why aren't they prescribed in preference?
  • There is a large number of different drugs in the group known as non-steroidal anti-inflammatories. The group includes ibuprofen (Neurofen), diclofenac (voltarol) and meloxicam (mobic). ALL of them can cause gastro-intestinal side effects including bleeding and ulceration.

    Some drugs are marketed as being less likely to cause side effects but this is usually manufacturer hype. The likelihood of a NSAID causing GI side-effects is probably linked to its potency i.e. the strongest anti-inflammatories are more likely to cause stomach problems. This is why ibuprofen can be sold over the counter because it is a relatively weak anti-inflammatory with the least chance of side-effects.

    The anti-inflammatories were originally developed for people with inflammatory conditions such as rheumatoid or osteoarthritis. People with these conditions experience 'inappropriate' inflammation which causes disabling symptoms.

    Of course it was found that the drugs were also pretty good pain killers for people with a host of musculo-skeletal problems. There is some truth in the suggestion that inflammation is a normal physiological response to injury, however there is evidence that NSAIDs can speed healing of injuries.

    All of them, including the Vet's meloxicam, should be used with caution, in as low a dose as possible, for as short a time as possible with an eye out for significant GI side-effects. 

  • there's no such thing as a perfectly safe drug and many we accept as "everyday" drugs that cause no side effects with the vast majority can have serious repercusions in others - like CG has seen

    ask anyone who is sensitive to penicillin what happens if they take it, or those sensitive to bee stings - the immune system goes into overdrive and can easily lead to death if intervention doesn't happen

    all drugs should be treated with caution and it's best if they can be avoided and let nature do it's own healing

    the big problem here is that the modern world has become dependant upon medical intervention for even the simplest of problems so people run to the GP at the slightest of twinges; and unfortunately many GPs are culpable in dispensing pills like sweets without suggesting alternatives........prescribe them a pill, get them off my back sort of thing.....

    many people would do just as well if prescribed a placebo drug



  • "many people would do just as well if prescribed a placebo drug"

    >Evil Reptilian Cackle<

     Oh, they do, FB. They do. And get almost as many side-effects, both serious and trivial.

  • I believe it's called the nocebo effect.

  • It is indeed, Siance image Best example I ever saw was when I was a student. My boyfriend *thought* he'd taken an amphetamine-based slimming tablet from a sample pack swiped from a drug company stand. He was SO unwell with palpitations and shaking, and hardly slept all night. And it was a placebo demonstration pack image
Sign In or Register to comment.